Background: Heparin-induced thrombocytopenia presents 5 to 12 days after heparin exposure, with or without arterial or venous thromboemboli. Delayed recognition and treatment of heparin-induced thrombocytopenia contribute to poor patient outcomes.
Objective: To describe and increase awareness of a clinical scenario in which the onset or manifestations of heparin-induced thrombocytopenia are delayed.
Design: Retrospective case series.
Setting: Three large urban hospitals (with active cardiovascular surgery programs).
Patients: 14 patients seen over a 3-year period in whom heparin-induced thrombocytopenia became apparent on delayed presentation with thromboembolic complications.
Measurements: Platelet counts, onset of objectively determined thromboembolism, results of heparin-induced platelet factor 4 antibody tests, and outcomes.
Results: Patients went home after hospitalizations that had included heparin exposureâ€”in most cases, with no thrombocytopenia recognizedâ€”only to return to the hospital (median, day 14) with thromboembolic complications. Thromboemboli were venous (12 patients, 7 with pulmonary emboli) or arterial (4 patients) or both. Platelet counts were mildly decreased in all but 2 patients on second presentation. On readmission, 11 patients received therapeutic heparin, which worsened the patients' clinical condition and, in all 11 cases, decreased the platelet count (mean at readmission, 143 Ã— 109 cells/L; mean nadir after heparin re-exposure, 39 Ã— 109 cells/L). Results of serologic tests for heparin-induced antibodies were positive in all patients. Subsequent treatments included alternative anticoagulants (11 patients), thrombolytic drugs (3 patients), inferior vena cava filters (3 patients) and, eventually, warfarin (11 patients). Three patients died.
Conclusions: Delayed-onset heparin-induced thrombocytopenia is increasingly being recognized. To avoid disastrous outcomes, physicians must consider heparin-induced thrombocytopenia whenever a recently hospitalized patient returns with thromboembolism; therapy with alternative anticoagulants, not heparin, should be initiated.